Alert archive / Texas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 321, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at May 18, 2000, 3:54 PM CDT for Palo Pinto County, Texas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 18, 2000, 3:54 PM CDT (20:54 UTC)
- Expired
- May 18, 2000, 4:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Fort Worth, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Palo Pinto County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 92 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 4:17 PM CDT | Hail 1.75 | Mineral Wells, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 8.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 911 J/kg
- Mixed-layer CIN
- -360 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 338 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KFWD 182055 SVRFTW TXC363-182145- BULLETIN - IMMEDIATE BROADCSAT REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FORT WORTH TX 354 PM CDT THU MAY 18 2000 THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PALO PINTO COUNTY IN NORTH CENTRAL TEXAS * UNTIL 445 PM CDT. * AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF MINERAL WELLS...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MINERAL WELLS AROUND 425 PM CDT. DOPPLER RADAR DETECTED HAIL UP TO GOLF BALL SIZE WITH THIS SEVERE THUNDERSTORM. A TORNADO WATCH IS IN EFFECT FOR THE xWARNING AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO WARNING. MOVE IMMEDIATELY TO A STURDY STRUCTURE IF A TORNADO IS SPOTTED OR THREATENING CLOUDS APPROACH. LAT...LON 3273 9837 3266 9832 3280 9806 3292 9817
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:20 PM CDT, 34 minutes earlier.
Area forecast discussion, May 18, 3:20 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE FORT WORTH TX 320 PM CDT THU MAY 18 2000 1800Z SOUNDING SHOWS PLENTY OF INSTABILITY AND MOISTURE FOR WHAT SHOULD AMOUNT TO SEVERAL ROUNDS OF THUNDERSTORMS OVER THE NEXT SEVERAL DAYS. THERE WILL BE SOME SEVERE WEATHER POTENTIAL THIS AFTERNOON AND EVENING...ESPECIALLY WITH ANY STORMS THAT SHOW STRONG DEVIATE MOTION TO THE SOUTHEAST OR SOUTH. HEAVY RAIN WILL ALSO BE A THREAT...MAINLY IN CENTRAL PORTIONS OF NORTH TEXAS TONIGHT. IT HAS BEEN RELATIVELY DRY OVER THE PAST 2 AND 1/2 WEEKS... THUS WE ARE NOT GOING WITH A FLASH FLOOD WATCH FOR TONIGHT...AS LEAST NOT YET. IT MAY BE NECESSARY LATER TONIGHT...AND CERTAINLY A POSSIBILITY FRIDAY. WILL CALL FOR LOCALLY HEAVY RAIN TONIGHT. A MODERATELY STRONG UPPER LOW CIRCULATION WILL APPROACH NORTH TEXAS FROM THE WEST FRIDAY. WE AGREE WITH THE WASHINGTON PMDSPD DISCUSSION...THAT THIS SYSTEM WILL BE STRONGER THAN INDICATED BY THE ETA...PROBABLY MORE LIKE THE AVN FORECAST. THUS...POPS ARE IN ORDER FOR MAINLY THE NORTHERN 1/2 OF THE AREA THROUGH THE NEXT THREE PERIODS. HAVE GONE WELL ABOVE THE MOS POP FORECAST...BUT WILL FOLLOW RATHER CLOSE TO MOS TEMPS (WHICH ARE SIMILAR TO FAN GUIDANCE). CLOUDS AND COOL AIR NORTH OF THE STATIONARY FRONT WILL KEEP THE HEAT DOWN A BIT OVER THE NEXT SEVERAL DAYS. IT IS HARD TO PIN DOWN A RAIN THREAT IN THE EXTENDED...BUT RESIDUAL MOISTURE COMBINED WITH MODERATE NORTHWEST FLOW ALOFT WILL FORCE US TO KEEP SLIGHT CHANCES IN THE FORECAST. DFW 65/81/65 83 7663 ACT 66/84/66/85 5543 AVIATION...WE'LL BRING THE FRONT QUICKER THROUGH THE D/FW AIRPORTS (BETWEEN 01Z-02Z)...CONSIDERING THE CURRENBT TREND. STEADY MVFR CEILINGS/VISIBILITIES SHOULD ALSO EMERGE AFTER 06Z BEHIND THE FRONT DUE TO DEVELOPING FOG AND LIGHT RAIN OUTSIDE OF CONVECTIVE ACTIVITY. .FTW...NONE. 26
In the hours before
Special weather statement, May 18, 12:10 PM CDT, 3 hours 44 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-182100- HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 1210 PM CDT THU MAY 18 2000 ...THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT FOR THAT PART OF NORTH TEXAS ALONG AND NORTH OF A GOLDTHWAITE...WACO...CORSICANA...CANTON LINE. THIS INCLUDES GAINESVILLE...SHERMAN...PARIS...MINERAL WELLS...GREENVILLE ...SULPHUR SPRINGS...WACO...AND THE DALLAS FORT WORTH METROPLEX. THE MAIN THREATS FROM STORMS WILL BE VERY LARGE HAIL AND DAMAGING DOWNBURST WINDS. THERE IS A LOW PROBABILITY OF A TORNADO OR TWO LATE THIS AFTERNOON AND IN THE EARLY EVENING. AT 1100 AM...A COOL FRONT EXTENDED FROM ABOUT 15 MILES WEST OF BOWIE TO 15 MILES NORTHWEST OF BRECKENRIDGE. THE FRONT WAS SLOWING IN ITS FORWARD MOTION...AND IS EXPECTED REACH A LINE FROM NEAR GAINESVILLE ...TO JACKSBORO...AND CISCO BY MID-AFTERNOON. THE FRONT WILL CONTINUE TO MOVE SLOWLY SOUTHEAST THROUGH THE AFTERNOON AND EVENING ...REACHING THE DALLAS FORT WORTH AREA IN THE 600 PM TO 700 PM TIME FRAME...AND WACO ABOUT 900 PM. THE ATMOSPHERE AHEAD OF THE FRONT IS BECOMING EXPLOSIVELY UNSTABLE THIS AFTERNOON. THE COMBINATION OF EXTREME INSTABILITY AND MODERATE VERTICAL WIND SHEAR IS LIKELY TO PRODUCE A FEW VERY DAMAGING WIND AND HAILSTORMS. THESE STORMS SHOULD CONTAIN ELEVATED ROTATION. SHOULD ONE OR TWO OF THESE SUPERCELLS MOVE SOUTHWARD AND SOUTH-SOUTHWESTWARD...SIMILAR TO LAST WEEK'S LAKE WHITNEY STORM...THE ROTATION WILL DEVELOP IN LOWER LEVELS AND A TORNADO OR TWO COULD OCCUR. THE MOST LIKELY AREA FOR SUCH A TORNADIC STORM IS LIKELY TO BE WEST OF A DENTON...FORT WORTH... WACO LINE...NEAR A WEAK LOW PRESSURE CENTER ON THE FRONT...AND THE MOST UNSTABLE AIR MASS AHEAD OF THE FRONT. ANOTHER HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED THIS AFTERNOON... AS SMALL SCALE PATTERNS IN THE VICINITY OF THE FRONT TAKE SHAPE. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING DOWNBURST WINDS AND LARGE HAIL. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THE WEATHER. ACTIVATION MAY BE NECESSARY AFTER 3 PM...WEST OF A BOWIE...TO COMANCHE LINE. FARTHER EAST ACTIVATION MAY BE NEEDED AFTER 7 PM. AN UPDATED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND MIDDAY. ...WIND... SOUTHERLY WINDS OF 15 TO 25 MPH AND GUSTY WILL OCCUR TODAY. THE WIND WILL NOT BE AS STRONG AS YESTERDAY...WHEN GUSTS EXCEEDED 40 MPH IN SOME LOCATIONS. SOME WIND GUSTS OF 30 TO 35 MPH ARE POSSIBLE THIS MORNING. THE WIND WILL BE STRONG ENOUGH TO MAKE OPEN WATERS ROUGH... SO BOATERS ARE URGED TO EXERCISE CAUTION. FOR HAZARDOUS WEATHER/THUNDERSTORM OUTLOOKS FOR ADJACENT AREAS...SEE OKCSPSOKC (NORTHWESTERN TEXAS...WESTERN AND CENTRAL OKLAHOMA)... OKCSPSTUL (EASTERN OKLAHOMA AND NORTHWESTERN ARKANSAS)...NEWSPSSHV (NORTHEAST TEXAS...NORTHWESTERN LOUISIANA...EXTREME SOUTHEASTERN OKLAHOMA AND SOUTHWESTERN ARKANSAS)...SATSPSHOU (SOUTHEAST TEXAS)... SATSPSSAT (SOUTH CENTRAL TEXAS)...AND LBBSPSSJT (WEST CENTRAL TEXAS).
Special weather statement, May 18, 12:19 PM CDT, 3 hours 35 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-182100- HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...CORRECTED... NATIONAL WEATHER SERVICE FORT WORTH TX 1219 PM CDT THU MAY 18 2000 ...CORRECTED TO ELIMINATE BOTTOM PORTION OF THE STATEMENT... ...THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT FOR THAT PART OF NORTH TEXAS ALONG AND NORTH OF A GOLDTHWAITE...WACO...CORSICANA...CANTON LINE. THIS INCLUDES GAINESVILLE...SHERMAN...PARIS...MINERAL WELLS...GREENVILLE ...SULPHUR SPRINGS...WACO...AND THE DALLAS FORT WORTH METROPLEX. THE MAIN THREATS FROM STORMS WILL BE VERY LARGE HAIL AND DAMAGING DOWNBURST WINDS. THERE IS A LOW PROBABILITY OF A TORNADO OR TWO LATE THIS AFTERNOON AND IN THE EARLY EVENING. AT 1100 AM...A COOL FRONT EXTENDED FROM ABOUT 15 MILES WEST OF BOWIE TO 15 MILES NORTHWEST OF BRECKENRIDGE. THE FRONT WAS SLOWING IN ITS FORWARD MOTION...AND IS EXPECTED REACH A LINE FROM NEAR GAINESVILLE ...TO JACKSBORO...AND CISCO BY MID-AFTERNOON. THE FRONT WILL CONTINUE TO MOVE SLOWLY SOUTHEAST THROUGH THE AFTERNOON AND EVENING ...REACHING THE DALLAS FORT WORTH AREA IN THE 600 PM TO 700 PM TIME FRAME...AND WACO ABOUT 900 PM. THE ATMOSPHERE AHEAD OF THE FRONT IS BECOMING EXPLOSIVELY UNSTABLE THIS AFTERNOON. THE COMBINATION OF EXTREME INSTABILITY AND MODERATE VERTICAL WIND SHEAR IS LIKELY TO PRODUCE A FEW VERY DAMAGING WIND AND HAILSTORMS. THESE STORMS SHOULD CONTAIN ELEVATED ROTATION. SHOULD ONE OR TWO OF THESE SUPERCELLS MOVE SOUTHWARD AND SOUTH-SOUTHWESTWARD...SIMILAR TO LAST WEEK'S LAKE WHITNEY STORM...THE ROTATION WILL DEVELOP IN LOWER LEVELS AND A TORNADO OR TWO COULD OCCUR. THE MOST LIKELY AREA FOR SUCH A TORNADIC STORM IS LIKELY TO BE WEST OF A DENTON...FORT WORTH... WACO LINE...NEAR A WEAK LOW PRESSURE CENTER ON THE FRONT...AND THE MOST UNSTABLE AIR MASS AHEAD OF THE FRONT. ANOTHER HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED THIS AFTERNOON... AS SMALL SCALE PATTERNS IN THE VICINITY OF THE FRONT TAKE SHAPE.
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:30 PM CDT | Severe Thunderstorm Warning | FWD | Wise | 45 min |
| May 18, 3:50 PM CDT | Severe Thunderstorm Warning | FWD | Denton | 25 min |
| May 18, 4:19 PM CDT | Severe Thunderstorm Warning | FWD | Parker | 41 min |
| May 18, 4:57 PM CDT | Severe Thunderstorm Warning | FWD | Grayson | 33 min |
| May 18, 4:59 PM CDT | Severe Thunderstorm Warning | FWD | Parker, Wise | 61 min |
| May 18, 6:08 PM CDT | Severe Thunderstorm Warning | FWD | Grayson | 37 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.